South Dakota, 2007

High Wind in South Dakota, January 8, 2007

January 8, 2007 · NWS UNR · 12 events in 12 counties and zones

An Alberta Clipper system quickly crossed the Northern Plains and produced strong northwest winds. Sustained winds of 30 to 50 mph, with gusts to 70 mph, were recorded across much of northwest and central South Dakota during the afternoon hours.

Where it happened

Every event with a place to put it; 12 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

An Alberta Clipper system quickly crossed the Northern Plains and produced strong northwest winds. Sustained winds of 30 to 50 mph, with gusts to 70 mph, were recorded across much of northwest and central South Dakota during the afternoon hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jan 8, 10:30 AM MST, 30 minutes earlier.

Area forecast discussion, Jan 8, 10:30 AM MST, 30 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
1030 AM MST MON JAN 8 2007

.DISCUSSION...17Z SFC ANALYSIS SHOWS HIGH PRESSURE OVER NORTHERN
ROCKIES WITH LOW PRESSURE OVER THE GREAT LAKES. SFC LOW THAT WAS
DROPPING SOUTHEASTWARD OUT OF CANADA INTO MINNESOTA HAS WEAKENED
INTO A TROUGH THIS MORNING...ALTHOUGH A VERY TIGHT SFC PRESSURE
GRADIENT STILL EXISTS ACROSS OUR FORECAST AREA. REGION OF STEEP
850/500MB LAPSE RATES HAS DEVELOPED INTO AN AREA OF SCT/NMRS SHRASN
EXTENDING FROM EASTERN MONTANA NORTHEASTERN WY AND FAR WESTERN SD.

THIS AFTERNOON/TONIGHT...UPPER WAVE WILL ROCKET ACROSS THE NORTHERN
PLAINS BRINGING STRONG WINDS TO MUCH OF THE AREA LATER THIS
AFTERNOON...PROBABLY BETWEEN 19 AND 21Z. 45-50KT BOUNDARY LAYER
WINDS COMBINED WITH STEEP LAPSE RATES...MODEST COLD AIR ADVECTION
AND DEVELOPING SURFACE PRESSURE RISES PAINTS PICTURE FOR CONTINUING
CURRENT WIND HIGHLIGHTS. THE MAIN UPPER LEVEL FEATURE WILL PASS JUST
NORTH OF REGION...SO SUBSIDENCE SHOULD KICK IN BEHIND COLD FRONT
FURTHERING JUSTIFICATION FOR WARNINGS. THIS WILL ALSO CUT DOWN ON
POPS FOR LATE THIS AFTERNOON AS MAIN FRONTOGENESIS EAST OF CWA...BUT
NOT BEFORE CURRENT RADAR ACTIVITY IN MT/WY/SD BRINGS SCT -SHRASN TO
THE AREA. COULD SEE ADDITIONAL 2 INCHES OF SNOW IN THE HIGHER HILLS
BY THIS AFTERNOON GIVEN UPSLOPE SIGNATURE. HIGHS WILL BE REACHED
MIDDAY WITH STEADY OR SLOWLY FALLING TEMPERATURES...IN FACT SOME
PLACES ARE NEAR FORECAST HIGHS ALREADY GIVEN DOWNSLOPING WINDS.
WINDS WILL QUICKLY DIMINISH TONIGHT AS GRADIENT SLACKENS AND WARM
AIR ADVECTION BEGINS ANEW.

TUESDAY/EARLY WEDNESDAY...UPPER RIDGE BUILDS INTO THE NORTHERN
PLAINS. POTENTIAL TEMPERATURES IN THE LOWER 50S WEDNESDAY WITH
WESTERLY FLOW BRINGING WARMISH OVERNIGHT LOWS TUESDAY NIGHT. THUS
HAVE RAISED TEMPERATURES.

WEDNESDAY AFTERNOON THROUGH THURSDAY...NAM/GFS BOTH SLOWING
PROGRESSION OF ARCTIC AIR OUTBREAK. NAM SLOWEST AND SEEMS TO BE THE
PREFERRED MODEL. GIVEN THIS SCENARIO...WILL SEE WARMER TEMPERATURES
IN THE AFTERNOON AND WILL PUSH BACK POPS LATER WEDNESDAY. THURSDAY
MORNING PROMISES TO BE A RUDE AWAKENING FOR MANY DURING THE MORNING
COMMUTE. GFS HAS BEEN ADVERTISING GENTLE LIFT OVER THERMAL RIBBON
ALONG NE/SD BORDER...SO DO EXPECT SOME LIGHT SNOW IN THE
SOUTH...WHERE BEST SFC-700MB FRONTOGENESIS FORESEEN.

EXTENDED...ARCTIC AIR WILL BE ENTRENCHED ACROSS THE NORTHERN PLAINS
BY FRIDAY AND LINGER ACROSS THE REGION THROUGH AT LEAST THE EARLY
PART OF NEXT WEEK. LARGE UPPER TROF WILL ALSO SINK INTO THE ROCKIES
AND PLAINS LATE IN THE WEEK AND REMAIN IN PLACE THROUGH THE WEEKEND.
THIS WILL KEEP THE WEATHER RATHER UNSETTLED WITH A GOOD DEAL OF
CLOUDINESS AND SOME CHANCES FOR LIGHT SNOW THROUGH MOST OF THE
PERIOD. DURING THIS PERIOD...THE BETTER CHANCES FOR SNOW WITH SOME
MINOR ACCUMULATION STILL LOOK TO BE ACROSS THE HILLS AND SOUTHERN
PARTS OF SOUTH DAKOTA.

&&

.AVIATION...AREAS OF MVFR CONDITIONS WITH SNOW SHOWERS CAN BE
EXPECTED ACROSS THE BLACK HILLS AREA THROUGH THIS AFTERNOON
...MAINLY AFFECTING TWEB ROUTES 259 AND 285. GUSTY NORTHWEST WINDS
RIGHT WILL BECOME VERY STRONG ACROSS ALL ROUTES THIS AFTERNOON AND
PERSIST INTO THE EVENING HOURS BEFORE GRADUALLY TAPERING OFF.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...HIGH WIND WARNING NW THROUGH SC SD THROUGH EARLY EVENING.
  ...WIND ADVISORY FAR SW SD THROUGH EARLY EVENING.
WY...NONE.

&&
Hazardous weather outlook, Jan 8, 4:56 AM MST, 6 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
456 AM MST MON JAN 8 2007

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-091400-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
456 AM MST (556 AM CST) MON JAN 8 2007

...HIGH WIND WARNING UNTIL 7 PM MST /8 PM CST/ THIS EVENING FOR MOST
OF THE SOUTH DAKOTA PLAINS...
...WIND ADVISORY UNTIL 7 PM MST THIS EVENING FOR SOUTHWESTERN SOUTH
DAKOTA...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

A TIGHT PRESSURE GRADIENT WILL BRING STRONG WINDS TO PORTIONS OF THE
REGION TODAY. OVER THE SOUTH DAKOTA PLAINS...NORTHWEST WINDS WILL
INCREASE TO 30 TO 50 MPH WITH GUSTS TO 60 AT TIMES BY AFTERNOON.
SEVERAL INCHES OF SNOW OVER THE HIGHER ELEVATIONS OF THE BLACK
HILLS WILL RESULT IN SOME BLOWING SNOW THIS MORNING. WINDS WILL
DIMINISH RAPIDLY TONIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

ARCTIC AIR WILL OOZE INTO THE NORTHERN PLAINS LATER WEDNESDAY...
BRINGING AN ABRUPT END TO WARMER THAN NORMAL TEMPERATURES. HIGHS
WILL BE 10 TO 20 DEGREES BELOW NORMAL THURSDAY THROUGH SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

12 high wind. Local standard time, as filed.

High Wind, Perkins

When
January 8, 11:00 AM MST to 5:00 PM MST
Where
Perkins forecast zone
Measured
58 kt (67 mph) measured gust
Reported by
Mesonet
Coordinates
45.491, -102.476 (the zone’s center; the record gives no point)

High Wind, Rapid City

When
January 8, 11:00 AM MST to 5:00 PM MST
Where
Rapid City forecast zone
Measured
55 kt (63 mph) measured gust
Reported by
Official NWS Observations
Coordinates
44.004, -102.824 (the zone’s center; the record gives no point)

High Wind, Pennington Co Plains

When
January 8, 11:00 AM MST to 6:00 PM MST
Where
Pennington Co Plains forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
ASOS
Coordinates
44.004, -102.824 (the zone’s center; the record gives no point)

High Wind, Southern Meade Co Plains

When
January 8, 11:00 AM MST to 5:00 PM MST
Where
Southern Meade Co Plains forecast zone
Measured
40 kt (46 mph) measured sustained
Reported by
Mesonet
Coordinates
44.567, -102.717 (the zone’s center; the record gives no point)

High Wind, Harding

When
January 8, 12:00 PM MST to 5:00 PM MST
Where
Harding forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
ASOS
Coordinates
45.580, -103.496 (the zone’s center; the record gives no point)

High Wind, Butte

When
January 8, 12:00 PM MST to 5:00 PM MST
Where
Butte forecast zone
Measured
35 kt (40 mph) estimated sustained
Reported by
Mesonet
Coordinates
44.906, -103.508 (the zone’s center; the record gives no point)

High Wind, Northern Meade Co Plains

When
January 8, 12:00 PM MST to 5:00 PM MST
Where
Northern Meade Co Plains forecast zone
Measured
40 kt (46 mph) measured sustained
Reported by
ASOS
Coordinates
44.567, -102.717 (the zone’s center; the record gives no point)

High Wind, Ziebach

When
January 8, 12:00 PM MST to 5:00 PM MST
Where
Ziebach forecast zone
Measured
39 kt (45 mph) estimated sustained
Reported by
Trained Spotter
Coordinates
44.980, -101.666 (the zone’s center; the record gives no point)

High Wind, Jackson

When
January 8, 12:00 PM MST to 5:00 PM MST
Where
Jackson forecast zone
Measured
37 kt (43 mph) measured sustained
Reported by
Mesonet
Coordinates
43.694, -101.628 (the zone’s center; the record gives no point)

High Wind, Bennett

When
January 8, 12:00 PM MST to 5:00 PM MST
Where
Bennett forecast zone
Measured
37 kt (43 mph) measured sustained
Reported by
Mesonet
Coordinates
43.195, -101.664 (the zone’s center; the record gives no point)

High Wind, Sturgis / Piedmont Foothills

When
January 8, 12:00 PM MST to 5:00 PM MST
Where
Sturgis / Piedmont Foothills forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
Trained Spotter
Coordinates
44.567, -102.717 (the zone’s center; the record gives no point)

High Wind, Haakon

When
January 8, 2:00 PM MST to 7:00 PM MST
Where
Haakon forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
ASOS
Coordinates
44.294, -101.540 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2007Every state in 2007This day in weather historyWarnings in South Dakota, January 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 4834, 4841, 4843, 4849, 4833, 4836, 4837, 4839, 4845, 4847, 4848, 4844.